The drug-induced hypersensitivity syndrome (DIHS) is a severe skin reaction with systemic manifestations. It is an idiosyncratic reaction consisting of fever, rash, and internal organ involvement, most typically hepatitis. The acronym DRESS, for drug reaction with eosinophilia and systemic symptoms, was proposed as a more specific term in 1996. However, because only 60%-70% of patients demonstrate eosinophilia, many have suggested using DIHS to avoid confusion. The specific underlying mechanisms of this condition are unknown, and they likely vary between patients and specific drugs. Defects in the detoxification of anticonvulsants and sulfonamides have been demonstrated in patients with DIHS. Human herpesvirus 6 (HHV-6) and HHV-7 reactivation have also been demonstrated in many of these patients, although the pathogenic role of this viral reactivation, if any, is yet to be determined.
The most common drugs causing this syndrome are anticonvulsants such as phenytoin, carbamazepine, phenobarbital, and lamotrigine. DIHS secondary to anticonvulsants is occasionally referred to as anticonvulsant hypersensitivity syndrome. Sulfonamide antibiotics, allopurinol, metronidazole, and abacavir are also common causes. Any new drug taken in the preceding 2 months is considered suspect. The incidence of DIHS has been estimated to be between 1 in 1000 to 1 in 10 000 exposures to drugs such as sulfonamides and anticonvulsants.
Clinically, symptoms develop 2-8 weeks after initiation of the responsible drug. If a patient is rechallenged with the drug, the reaction will occur within 24 hours. Siblings of patients with DIHS have an approximately 25% chance of a similar reaction to a culprit medication.
Special Considerations in Neonates: DIHS / DRESS is rare in the neonatal period. Anticonvulsants are the most commonly implicated drugs. Clinical and laboratory findings are similar with those seen in the pediatric and adult populations.
ICD10CM: L27.0 – Generalized skin eruption due to drugs and medicaments taken internally
SNOMEDCT: 427640001 – Non-allergic drug hypersensitivity disorder
Differential Diagnosis & Pitfalls
DIHS is often confused with mononucleosis because of the presence of atypical lymphocytes and may similarly be confused with leukemia cutis or lymphoma. Patients can have very striking lymphadenopathy that leads one to the incorrect lymphoma diagnosis. Patients with infectious mononucleosis receiving ampicillin or amoxicillin very frequently have a generalized morbilliform eruption.
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.